New Mexico, 2012

Drought in New Mexico, June 1 to 30, 2012

June 1 to 30, 2012 · NWS EPZ · 16 events in 16 counties and zones

Another very dry month across most of Southwest New Mexico kept a majority of the area in severe to extreme drought conditions.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month across most of Southwest New Mexico kept a majority of the area in severe to extreme drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:01 PM MST, 9 hours 59 minutes earlier.

Area forecast discussion, May 31, 2:01 PM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
301 PM MDT THU MAY 31 2012

.SYNOPSIS...
A WEAK COLD FRONT THAT MOVED THROUGH THIS MORNING WILL BRING A
SMALL CHANCE OF SHOWERS OR THUNDERSTORMS THIS EVENING AND AGAIN
FRIDAY AFTERNOON. TEMPERATURES WILL BE DOWN TO NEAR NORMAL FOR
FRIDAY AFTERNOON BUT WILL CLIMB TO THE HIGH 90S SATURDAY INTO AT
LEAST THE FIRST HALF OF NEXT WEEK. BREEZY CONDITIONS MAY RETURN
NEXT TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
WEAK UPPER LEVEL TROUGH AND ASSOCIATED BACK DOOR FRONT CROSSED THE
STATE THIS MORNING. THE FRONT IS NOW IN NORTHERN MEXICO AND
PUSHING INTO EASTERN ARIZONA. THIS WILL TAKE TEMPERATURES DOWN TO
NEAR NORMAL FOR FRIDAY AND ALLOW HIGHER DEWPOINT AIR TO ADVECT IN
FROM THE EAST. THE INCREASE IN MOISTURE WILL BRING A SLIGHT CHANCE
OF THUNDERSTORMS OVER AREAS EAST OF THE CONTINENTAL DIVIDE THIS
EVENING AND AGAIN FRIDAY AFTERNOON. THE BEST CHANCE OF TSTORMS IS
OVER THE SACRAMENTO MOUNTAINS AND EAST OF THE RIO GRANDE IN
HUDSPETH AND OTERO COUNTIES AND EASTERN EL PASO COUNTY. LOW PRESSURE
ALOFT OVER NORTHWEST SONORA ON THE TRAILING END OF THAT UPPER
LEVEL TROUGH WILL MOVE SOUTHEAST AS A RIDGE OF HIGH PRESSURE MOVES
INTO ARIZONA AND NEW MEXICO FRIDAY AFTERNOON AND NIGHT. THIS WILL
ALLOW TEMPERATURES TO CLIMB BACK TO THE UPPER 90S AND POSSIBLY THE
LOW 100S SATURDAY THROUGH WEDNESDAY. THE OVERALL PATTERN WILL BE
CHANGING THROUGH THE MIDDLE OF NEXT WEEK AS A WEAK RIDGE OF HIGH
PRESSURE ALONG THE WEST COAST MOVES INLAND AND STRENGTHENS OVER
THE PLAINS. THIS WILL KEEP US IN A RELATIVELY DRY AND WARM WEST TO
SOUTHWEST FLOW ALOFT THAT MAY BECOME STRONG ENOUGH TO SET UP A LEE
SIDE TROUGH OVER EASTERN NEW MEXICO TUESDAY AND WEDNESDAY...WITH
BREEZY CONDITIONS POSSIBLE EACH AFTERNOON.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH SPOTTY CU DEVELOPING
EAST OF THE DIVIDE...AND EVEN A SLIGHT CHANCE FOR ISOLATED THUNDER
OVER THE SACRAMENTO MOUNTAINS FOR THE REMAINDER OF THIS EVENING.
BREEZY THIS EVENING...THEN LIGHT AND VARIABLE WINDS ARE EXPECTED
OVERNIGHT...WITH LIGHT SOUTHERLY FLOW EXPECTED TOMORROW. WINDS
WILL SHIFT TO THE SOUTHWEST AND INCREASE SLIGHTLY OVER AREAS WEST
OF THE RIO GRANDE BY TOMORROW AFTERNOON. INCREASING LOW LEVEL
MOISTURE TONIGHT WILL LEAD TO WIDELY SCATTERED THUNDERSTORMS
MAINLY EAST OF THE RIO GRANDE TOMORROW AFTERNOON...WITH A SLIGHT
CHANCE OF THUNDER FARTHER WEST... FAVORING HIGHER TERRAIN.

&&

.FIRE WEATHER...
...DRY LIGHTNING POSSIBLE FRIDAY...ESPECIALLY IN THE BLACK RANGE
AND IN THE SACRAMENTO MOUNTAINS...

A WEAK BACKDOOR COLD FRONT THAT PUSHED ACROSS THE REGION EARLY
TODAY BROUGHT EASTERLY WINDS TO MOST LOWER-ELEVATION AREAS. AN
INITIAL SURGE OF LOW-LEVEL MOISTURE...PRIMARILY OVER THE TULAROSA
BASIN AND POINTS EAST...HAS ALLOWED FOR SOME CUMULUS BUILD-UPS
OVER THE HIGHER TERRAIN...IN PARTICULAR THE WEST SLOPES OF THE
SACRAMENTOS. THERE REMAINS A SLIGHT CHANCE FOR AN ISOLATED
THUNDERSTORM WITH DRY LIGHTNING IN THESE AREAS.

DEEPER LOW LEVEL MOISTURE WILL PUSH INTO THE AREA OVERNIGHT...
REACHING THE NM/AZ BORDER BY MORNING.  THE MOISTURE WILL BE
SHALLOWER AND EASIER TO MIX-OUT THE FARTHER WEST YOU GO.  BY
MID-AFTERNOON TOMORROW...40S DEWPOINTS WILL HAVE MIXED OUT WEST OF
THE RIO GRANDE.  STILL...THERE MAY BE ENOUGH RESIDUAL MOISTURE FOR
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN IN SOUTHWEST NEW
MEXICO...MOST LIKELY NEAR THE BLACKS RANGE.  FARTHER EAST... WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER THE
SACRAMENTOS AND HUDSPETH COUNTY WHERE A WEAK SURFACE TROUGH AND
CONVERGENCE ZONE IS LIKELY TO BE LOCATED.  WHILE THESE STORMS WILL
BE MORE LIKELY TO PRODUCE RAIN...LIGHTNING STRIKES MAY OCCUR IN DRY
AREAS OUTSIDE THE RAIN AREAS.

SLIGHT THUNDERSTORM CHANCES MAY LINGER ON SATURDAY OVER THE
SACRAMENTOS... THEN TAPER OFF AS LIGHT TO MODERATE WESTERLY FLOW
TAKES OVER AND BRINGS DRIER AIR BACK TO THE REGION FOR EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  93  72 100  74 /  20  10  10   0   0
SIERRA BLANCA           61  87  66  99  65 /  20  10  10  10  10
LAS CRUCES              60  91  63  97  65 /  10  10  10   0   0
ALAMOGORDO              63  88  66  97  66 /  10  10  10   0   0
CLOUDCROFT              46  74  51  81  49 /  20  20  20  10  10
TRUTH OR CONSEQUENCES   64  93  67  94  65 /  10  10  10   0   0
SILVER CITY             58  86  63  89  56 /   0  10  10   0   0
DEMING                  64  94  65  98  64 /  10  10  10   0   0
LORDSBURG               64  95  66  99  65 /   0   0   0   0   0
WEST EL PASO METRO      69  92  74  99  75 /  10  10  10   0   0
DELL CITY               57  87  58  96  61 /  20  20  20  10  10
FORT HANCOCK            66  95  69 103  69 /  20  10  10   0   0
LOMA LINDA              57  91  62  92  62 /  20  10  10  10  10
FABENS                  67  92  69 103  70 /  20  10  10   0   0
SANTA TERESA            64  92  67 101  69 /  10  10  10   0   0
WHITE SANDS HQ          72  90  74  98  74 /  20  10  10   0   0
JORNADA RANGE           59  92  61  98  61 /  10  10  10   0   0
HATCH                   61  92  64  97  64 /  10  10  10   0   0
COLUMBUS                62  94  65  97  67 /  10  10  10   0   0
OROGRANDE               64  93  73  95  72 /  20  10  10   0   0
MAYHILL                 49  78  58  86  52 /  30  20  20  10  10
MESCALERO               48  77  53  83  49 /  20  20  20  10  10
TIMBERON                49  80  53  88  52 /  20  20  20  10  10
WINSTON                 54  86  56  88  53 /  10  20  20   0   0
HILLSBORO               57  88  61  90  58 /  10  20  20   0   0
SPACEPORT               62  90  67  96  65 /  10  10  10   0   0
LAKE ROBERTS            50  89  53  93  50 /   0  10  10   0   0
HURLEY                  56  87  60  89  55 /   0  10  10   0   0
CLIFF                   50  97  51  96  48 /   0  10  10   0   0
MULE CREEK              46  93  48  92  47 /   0   0   0   0   0
FAYWOOD                 55  88  57  91  54 /  10  10  10   0   0
ANIMAS                  59  93  62  94  64 /   0   0   0   0   0
HACHITA                 56  93  60  97  63 /   0   0   0   0   0
ANTELOPE WELLS          60  95  64  98  65 /   0   0   0   0   0
CLOVERDALE              57  90  60  89  60 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/25
Hazardous weather outlook, May 31, 6:11 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
711 AM MDT THU MAY 31 2012

NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
711 AM MDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
MOVE ACROSS THE AREA TODAY. THE FRONT WILL SWEEP IN SOME MOISTURE
WHICH WILL HELP FUEL A FEW AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL AGAIN BE
A SLIGHT CHANCE FOR RAIN ON FRIDAY EAST OF THE CONTINENTAL DIVIDE.
DRIER CONDITIONS WILL RETURN FOR THE WEEKEND INTO THE FIRST PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer in Buckhorn recorded only 0.01 inches of rain which was 0.45 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued through the month across the zone. The Cooperative Observer in White Signal recorded 0.13 inches of rain when the average for the month is 0.54 inches.

Drought, Southern Gila Foothills/Mimbres Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer in Faywood recorded only 0.08 inches of rain which was 0.64 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions persisted across the zone through the month. The Redrock Cooperative Observer recorded only 0.06 inches of rain which was 0.38 inches below normal.

Drought, Lowlands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June. No precipitation was recorded at the Cooperative Observer in Animas. The average precipitation for June is 0.44 inches.

Drought, Uplands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June.

Drought, Southwest Desert/Mimbres Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone for the month of June. The Deming ASOS recorded 0.13 inches of precipitation which was 0.19 inches below normal.

Drought, Eastern Black Range Foothills

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month. The Hillsboro Cooperative Observer recorded 0.10 inches of rain for the month which was 0.60 inches below normal.

Drought, Sierra County Lakes

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Far eastern portions of the zone started in Moderate(D1) drought but transitioned to Severe(D2) drought by the end of the month. The remainder of the zone remained in Severe(D2) drought through the entire month. The Truth or Consequences ASOS recorded 0.11 inches of rain which was 0.49 inches below normal.

Drought, Northern Dona Ana County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The eastern half of the zone started in Moderate(D1) drought and transitioned to Severe(D2) drought by the end of the month. The western half of the zone remained in Severe(D2) drought for the entire month. No precipitation was recorded at the Jornada Range Cooperative Observer which was 0.62 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The eastern half of the zone started in Moderate(D1) drought and by the end of the month, all but the far southeastern portion of the zone was in Severe(D2) drought. The remainder of the zone remained in Severe(D2) drought. The Cooperative Observer at New Mexico State University recorded no precipitation. The average precipitation for the month is 0.60 inches.

Drought, Southern Tularosa Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The eastern half of the zone was in Severe(D2) drought through the month while the western half remained in Moderate(D1) drought. The Cooperative Observer in Orogrande recorded 0.02 inches which was 0.92 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June.

Drought, Sacramento Mountains Above 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer recorded 0.72 inches of precipitation. The average precipitation for the month is 2.21 inches.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of June. The Cooperative Observer in Elk, just outside the zone, recorded 0.21 inches which was 1.48 inches below normal.

Drought, Otero Mesa

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395051, 395054, 395056, 395080, 395083, 395084, 395085, 395086, 395091, 395096, 395099, 395106, 395109, 395110, 395112, 395115.